Virginia, 2015

Damaging Wind in Virginia, July 26, 2015

July 26, 2015 · NWS LWX · 1 event in 1 county or zone

Scattered thunderstorms with isolated severe formed in an unstable air mass ahead of an approaching cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Scattered thunderstorms with isolated severe formed in an unstable air mass ahead of an approaching cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 26, 7:19 PM EST, 11 minutes earlier.

Area forecast discussion, Jul 26, 7:19 PM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
819 PM EDT SUN JUL 26 2015

.SYNOPSIS...
A COLD FRONT WILL APPROACH THE WATERS FROM THE NORTHWEST
TONIGHT. THE FRONT WILL STALL NEAR THE WATERS MONDAY THEN DISSIPATE
BY MONDAY NIGHT AS HIGH PRESSURE REGAINS CONTROL. THE HIGH WILL MOVE
OFFSHORE WEDNESDAY.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
A SURFACE TROUGH REMAINS OVER THE SHENANDOAH VALLEY THIS EVENING
WHILE AN UPPER-LEVEL DISTURBANCE APPROACHES FROM THE NORTHWEST.
A SOUTHERLY FLOW AROUND HIGH PRESSURE OVER THE ATLANTIC HAS
ALLOWED FOR MORE HUMID CONDITIONS TO RETURN. THE INCREASED
MOISTURE HAS LEAD TO MORE INSTABILITY...AND WITH THE SURFACE
TROUGH AROUND A FEW SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER
THE SHENANDOAH VALLEY. THE ACTIVITY SHOULD REMAIN SCATTERED THIS
EVENING...ESPECIALLY FOR AREAS NEAR AND WEST OF THE BLUE RIDGE
MOUNTAINS.

THE UPPER-LEVEL DISTURBANCE WILL PASS THROUGH OVERNIGHT INTO EARLY
MONDAY MORNING. A FEW MORE SHOWERS ARE POSSIBLE ALONG WITH A
COUPLE THUNDERSTORMS. HAVE THE HIGHEST POPS ACROSS NORTH-CENTRAL
AND NORTHEASTERN MARYLAND DURING THIS TIME WHERE FORCING MAY BE
STRONGER WITH THE UPPER-LEVEL DISTURBANCE.

THE UPPER-LEVEL DISTURBANCE WILL MOVE AWAY FROM THE AREA
MONDAY...BUT THE SURFACE TROUGH WILL REMAIN OVERHEAD ALONG WITH
MORE WARM AND HUMID CONDITIONS. WEAK SHEAR SHOULD PRECLUDE ANY
SEVERE WX...BUT MORE SHOWERS AND THUNDERSTORMS ARE POSSIBLE. DRIER
AIR WORKS INTO THE AREA LATE MON NIGHT.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
A WEAK PRESSURE TROUGH WILL PERSIST OVER SOUTHWESTERN PARTS OF
THE CWA TUESDAY AS HIGH PRESSURE BUILDS OVER NORTHERN PARTS OF THE
AREA. COULD SEE SCATTERED LOW CLOUDS FIRST THING TUESDAY MORNING
AS A LIGHT ONSHORE FLOW TAKES HOLD IN THE WAKE OF THE DISSIPATING
FRONTAL BOUNDARY. WITH THE PRESSURE TROUGH IN PLACE AND A
LIGHT/MOIST EASTERLY UPSLOPE FLOW...A FEW WIDELY SCATTERED SHOWERS
OR A THUNDERSTORM COULD POP UP DURING PEAK HEATING OVER THE
SOUTHWESTERN CORNER OF THE AREA. OTHERWISE...JUST SCATTERED-
BROKEN DIURNAL CUMULUS EXPECTED WITH TEMPERATURES AT OR SLIGHTLY
ABOVE NORMAL.

HIGH PRESSURE MOVES OVERHEAD TUESDAY NIGHT. LOWS NEAR NORMAL ARE
EXPECTED UNDER A PARTLY TO MOSTLY CLEAR SKY.

AS THE HIGH MOVES OFFSHORE WEDNESDAY...HOT AND HUMID SOUTHERLY
FLOW WILL RETURN...BOOSTING HIGH TEMPERATURES INTO THE UPPER 80S AND
LOWER 90S. HEAT INDEX VALUES MAY APPROACH 100F DURING THE
AFTERNOON IN THE METRO AREAS.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
HIGH PRES DOMINATES CONDITIONS WED NIGHT INTO FIRST HALF OF THU
BEFORE A COLD FRONT APPROACHES FROM THE NW LATER THAT DAY. SHOWERS
AND TSTMS PSBL... WITH UNCERTAINTY IN TIMING AND COVERAGE OF THESE
ATTM. FRONT MOVES ACROSS THU NIGHT AND STALLS OVER/OFF THE SE OF
OUR CWA THROUGH SUNDAY AS IT WEAKENS. DEPENDING ON HOW CLOSE THIS
BOUNDARY STALLS TO OUR AREA... SOME SHOWERS AND TSTMS ARE PSBL IN
THE SOUTHERN PART OF OUR CWA... SO KEPT A CHANCE OF POPS DURING
THIS PERIOD FOR THAT REGION. HIGH TEMPS WILL BE IN THE MID 90S
THU... WITH HEAT INDEXES PSBLY REACHING THE LOW 100S IN SOME
AREAS. SAT THROUGH SUN HI TEMPS WILL BE IN THE UPR 80S TO LOW 90S.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
SCT THUNDERSTORMS ARE POSSIBLE THIS EVENING...MAINLY WEST OF THE
TERMINALS. THEREFORE...THE MENTION FOR THUNDERSTORMS HAVE BEEN
MOVED OUT THIS EVENING. AN UPPER-LEVEL DISTURBANCE WILL PASS
THROUGH THE AREA LATE TONIGHT INTO MONDAY MORNING. A FEW SHOWERS
AND THUNDERSTORMS ARE POSSIBLE DURING THIS TIME.

THE UPPER-LEVEL DISTURBANCE WILL MOVE AWAY FROM THE AREA
MONDAY...BUT MORE WARM AND HUMID CONDITIONS ARE EXPECTED AND THAT
MAY LEAD TO MORE SHOWERS AND THUNDERSTORMS. PATCHY FOG IS POSSIBLE
LATE TONIGHT...BUT CLOUD COVER WILL PREVENT WIDESPREAD FOG FROM
DEVELOPING.

MAINLY VFR EXPECTED TUE-WED. OUTSIDE CHANCE SUB-VFR MAINLY AT
BWI/MTN TUE AM W/ POTL STRATUS DUE TO MOIST ELY FLOW. WINDS
GENERALLY AOB 10 KT...ELY TUE BCMNG SLY TUE NIGHT-WED AROUND 10 KT.

VFR CONDITIONS EXPECTED WED NIGHT INTO EARLY THU. SUB-VFR CONDITIONS
PSBL THU AFTN DUE TO SHOWERS AND TSTMS.

&&

.MARINE...
SOUTHERLY WINDS WILL CONTINUE TONIGHT. WINDS WILL CHANNEL UP THE
BAY AND LOWER TIDAL POTOMAC RIVER...SO A SMALL CRAFT REMAINS IN
EFFECT. WINDS SHOULD WEAKEN OVER THE BAY TOMORROW...BUT A FEW
GUSTS CLOSE TO SCA CRITERIA ARE STILL POSSIBLE DUE TO SOUTHERLY
CHANNELING. A FEW SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATE
TONIGHT INTO MONDAY MORNING...AND AGAIN MONDAY AFTERNOON AND
EVENING.

SUB-SCA CONDITIONS ARE EXPECTED TUESDAY AND TUESDAY NIGHT AS HIGH
PRESSURE MOVES OVER THE WATERS. THE HIGH MOVES OFFSHORE WEDNESDAY
RESULTING IN SOUTHERLY CHANNELING AND POTENTIAL SMALL CRAFT GUSTS.

SCA CONDITIONS PSBL FOR WED NIGHT INTO THU.

&&

.TIDES/COASTAL FLOODING...
SOUTHERLY FLOW HAS INCREASED AND CONTINUES TO
NUDGE TIDAL ANOMALIES UPWARDS THIS EVENING. THE HIGHER OF THE TWO
HIGH TIDE CYCLES OVERNIGHT WILL LIKELY RESULT IN MINOR INUNDATION
AT VULNERABLE SITES /PARTICULARLY ANNAPOLIS...BUT POSSIBLY UP INTO
BALTIMORE HARBOR AS WELL/. ESTOFS IS STILL RUNNING A LITTLE HIGH
BUT NOT QUITE AS MUCH HIGHER COMPARED TO OTHER GUIDANCE AS IN
PREVIOUS DAYS...SO HAVE CONSIDERED ITS OUTPUT WITH THIS
ASSESSMENT. COASTAL FLOOD ADVISORY HAS BEEN ISSUED FOR TONIGHT'S
HIGH TIDE CYCLE NEAR ANNAPOLIS AND BALTIMORE. THE WATER LEVELS
WILL BE CLOSE TO MINOR FLOODING THRESHOLDS ELSEWHERE...BUT CURRENT
FEELING IS THAT THEY WILL REMAIN JUST BELOW. THIS IS ALSO
CONSISTENT WITH THE LATEST CBOFS AND ESTOFS GUIDANCE AS WELL.

THE SOUTHERLY FLOW WILL CONTINUE THROUGH MONDAY...AND MORE MINOR
TIDAL FLOODING IS POSSIBLE MONDAY NIGHT INTO TUESDAY MORNING NEAR
HIGH TIDE.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...COASTAL FLOOD ADVISORY UNTIL 8 AM EDT MONDAY FOR MDZ011-014.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 AM EDT MONDAY FOR ANZ530>534-
     537>543.
     COASTAL FLOOD ADVISORY UNTIL 8 AM EDT MONDAY FOR ANZ538.

&&

SYNOPSIS...BJL/LFR
NEAR TERM...BJL/LFR
SHORT TERM...DFH
LONG TERM...IMR
AVIATION...BJL/IMR/LFR/DFH
MARINE...BJL/IMR/LFR/DFH
TIDES/COASTAL FLOODING...DFH/LFR/BJL
Hazardous weather outlook, Jul 26, 6:46 PM EST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
746 PM EDT SUN JUL 26 2015

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-271000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
746 PM EDT SUN JUL 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-271000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
746 PM EDT SUN JUL 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Sterling radar (KLWX), 109 km away, was scanning. The volume nearest the first event began at 00:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shenandoah

When
July 26, 7:30 PM EST
Where
Shenandoah County, 0.31 mi WSW of New Market
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.648, -78.675

Numerous trees were reported down around the New Market area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587649.